Hail, Zapata
- When
- May 29, 5:46 PM CST
- Where
- Zapata County, 5 mi SE of Zapata
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 26.850, -99.183
Large clusters of severe thunderstorms affected Deep South Texas beginning on the evening of May 29 and extending through the early morning hours of May 30. The event began as storms produced large hail over Zapata and Kenedy counties during the early evening hours of the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
Large clusters of severe thunderstorms affected Deep South Texas beginning on the evening of May 29 and extending through the early morning hours of May 30. The event began as storms produced large hail over Zapata and Kenedy counties during the early evening hours of the 29th. The cluster over Zapata county slowly proceeded southeast as a severe thunderstorm complex eventually producing large hail over Starr county later that evening.Another complex of storms proceeded into Hidalgo and Cameron counties. Strong thunderstorm wind gusts to 70 mph were measured in McAllen during the early morning hours of the 30th. Elsewhere, strong thunderstorm winds damaged the roofs of several homes, overturned a mobile home, and downed trees and power lines just to the northwest of Brownsville. Similarly, powerful thunderstorm winds also produced damage to a barn in Harlingen where beams used to support the structure were twisted.Finally the storm proceed to coastal sections of Cameron county where it produced significant damage to the White Sands Motel. According to media reports, the roof was ripped off, wind damage affected several units, and a parked car was moved several feet. A National Weather Service storm survey conducted later that morning, concluded that the damage pattern was consistent with those that occur during straight-line wind events in association with downburst formation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 29, 4:10 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 510 PM CDT SUN MAY 29 2005 .DISCUSSION...POSTED A SMALL CRAFT ADVISORY FOR THE LAGUNA MADRE FROM OBSERVATION OF NEAR GALE FORCE GUSTS. && .PREV DISCUSSION...THOUGH SKIES ARE SUNNY ACROSS DEEP SOUTH TEXAS THIS AFTERNOON...THE INGREDIENTS APPEAR TO BE IN PLACE TO SUPPORT A WEATHER SYSTEM DEVELOPING OVER EAST TEXAS...WHICH MAY IN TURN AFFECT DEEP SOUTH TEXAS LATER THIS EVENING AND TONIGHT. OTHERWISE...THE HEMISPHERIC PATTERN WILL REMAIN FLUID WITH RESPECT TO DEEP SOUTH TEXAS...WITH NO DOMINANT FEATURE TAKING CONTROL THROUGH THE FORECAST PERIOD. THE POLAR JET HAS LOST PENETRATING POWER TO DIG SOUTH AT THIS POINT. RATHER...LOCAL WEATHER WILL BE MORE AT THE MERCY OF SHORT WAVES MOVING ACROSS IN THE FLOW. ANY SHORT WAVES WILL GENERALLY BE STEERED NORTH OF THIS AREA...BUT MAY DIP JUST FAR ENOUGH SOUTH SPARK SOME WEATHER...OR CAUSE WEATHER FROM FARTHER NORTH TO MOVE SOUTH. AS IS THE CASE FOR TONIGHT...H5 DISTURBANCES SHOW UP WEDNESDAY NIGHT THROUGH THURSDAY MORNING...WITH ANOTHER WEAKNESS FOR DEEP SOUTH TEXAS DEVELOPING OFF THE COAST FRIDAY NIGHT THROUGH SATURDAY. TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY ABOVE NORMAL FOR THE FORECAST. && .SYNOPTIC...SOUTH WINDS HAVE INCREASED BRINGING HOT...DRY AIR INTO DEEP SOUTH TEXAS AND REMOVING ANY SIGNIFICANT CLOUD COVER. THE AREA TO THE IMMEDIATE NORTH OF DEEP SOUTH TEXAS IS IN A MODERATE RISK CATEGORY FOR SEVERE WEATHER LATER TODAY AND TONIGHT...WHILE DEEP SOUTH TEXAS REMAINS IN A SLIGHT RISK AREA. IT IS EXPECTED THAT WITH AN UNSTABLE AIR MASS...HEATING AND UPPER LEVEL INSTABILITY... CONVECTION WILL BREAK OUT LATER TODAY...WITH THE RISK OF OUTFLOW BOUNDARIES OR SQUALL LINES MOVING SOUTH. POTENTIAL HAZARDS INCLUDE STRONG GUSTY WINDS...HAIL AND EVEN THE SMALL POSSIBILITY OF A TORNADO. && .MARINE...AT NOON BUOY020 REPORTED SOUTHEAST WINDS AT 16 KNOTS. WINDS ARE BREEZY WITH RIDGING OVER THE GULF AND LOW PRESSURE IN WEST TEXAS. SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING AND OVERNIGHT AS THUNDERSTORMS DEVELOP FARTHER TO THE NORTH AND PROPAGATE SOUTH ALONG THE COAST. SOUTHEAST WINDS WILL REMAIN THROUGH THE MIDDLE OF NEXT WEEK...WITH SEAS REMAINING IN THE 3 TO 5 FOOT RANGE. SHOWER ACTIVITY IS POSSIBLE DURING THE NIGHT DURING THE WEEK AHEAD. && .AVIATION...WINDS HAVE INCREASED...ESPECIALLY AROUND BRO...AND REACH UP THROUGH 8KFT. DRIER SOUTH WINDS HAVE RESTRICTED CU FORMATION TODAY AND THIS SHOULD CONTINUE THROUGH SUNDOWN. A LINE OF SHOWERS AND THUNDERSTORMS MAY MOVE THROUGH THE REGION FROM NORTH TO SOUTH THIS EVENING/OVERNIGHT FROM OUTFLOW BOUNDARIES FROM STORMS TO THE NORTH. THESE STORMS WOULD REDUCE CIGS AND HAVE GUSTY WINDS. WINDS TOMORROW ARE EXPECTED TO BE CALMER FROM THE SOUTHEAST. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 77 93 77 94 78 91 / 20 30 10 10 00 00 BROWNSVILLE 77 95 76 97 79 94 / 20 30 10 10 00 00 HARLINGEN 75 95 76 97 77 95 / 20 30 10 10 00 00 MCALLEN 77 100 77 99 78 99 / 20 20 10 05 00 00 RIO GRANDE CITY 75 101 74 103 76 103 / 20 20 10 05 00 00 SOUTH PADRE ISLAND 77 89 77 89 80 88 / 20 30 10 10 00 00 && .BRO WATCHES/WARNINGS/ADVISORIES...NONE. && 54/64/VEGA
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BROWNSVILLE TX 615 PM CDT SUN MAY 29 2005 TXZ248>257-301000- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 615 PM CDT SUN MAY 29 2005 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL DEEP SOUTH TEXAS UNTIL MIDNIGHT CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...REMAINDER OF TONIGHT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF DEEP SOUTH TEXAS THROUGH MIDNIGHT CDT. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT...SOME MAY BE SEVERE...WITH LOCALLY HEAVY RAINFALL...DAMAGING WIND GUSTS...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A CHANCE OF SHOWERS AND THUNDERSTORMS IS FORECAST FOR DEEP SOUTH TEXAS THROUGH WEDNESDAY. STRONGER THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL...DAMAGING WIND GUSTS...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. VANSPEYBROECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 405 PM CDT SUN MAY 29 2005 GMZ130-150-155-170-175-TXZ248>257-292315- BROOKS-COASTAL CAMERON- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- COASTAL WATERS FROM PORT MANSFIELD TO RIO GRANDE OUT 20 NM- COASTAL WILLACY-HIDALGO-INLAND CAMERON-INLAND WILLACY-JIM HOGG- KENEDY-LAGUNA MADRE-STARR- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- WATERS FROM PORT MANSFIELD TO RIO GRANDE EXTENDING FROM 20 TO 60 NM- ZAPATA- 405 PM CDT SUN MAY 29 2005 ...AN UNSTABLE AIRMASS OVER DEEP SOUTH TEXAS MAY RESULT IN STRONG THUNDERSTORM DEVELOPMENT TONIGHT INTO MONDAY MORNING... A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT FOR AREAS JUST NORTH OF THE RIO GRANDE VALLEY. AN UPPER LEVEL TROUGH OVER WEST CENTRAL TEXAS WILL DRIFT SLOWLY SOUTHEAST AND UPPER LEVEL DISTURBANCES OVER NORTHEAST MEXICO SHOULD MIGRATE OVER OUR REGION BENEATH THE TROUGH. ANY THUNDERSTORM DEVELOPMENT OVER OUR AREA TONIGHT SHOULD BE INTENSE...AS OUR ATMOSPHERE IS VERY MOIST AND UNSTABLE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL COVERAGE THROUGH THE EVENING WITH ISOLATED SEVERE STORMS POSSIBLE...MAINLY FROM HIDALGO AND BROOKS COUNTIES WEST INTO ZAPATA COUNTY. THE MAIN CONCERN WILL BE DAMAGING WINDS AND HAIL AROUND 1 INCH IN DIAMETER. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THE POSSIBILITY OF SEVERE THUNDERSTORM DEVELOPMENT. PHILO PHILO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 543 PM CDT SUN MAY 29 2005 GMZ130-TXZ248>257-300100- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-LAGUNA MADRE-STARR-ZAPATA- 543 PM CDT SUN MAY 29 2005 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH VALID UNTIL MIDNIGHT CDT SUNDAY EVENING. THE WATCH INCLUDES THE COUNTIES OF ZAPATA...JIM HOGG...STARR...BROOKS...HIDALGO...KENEDY... WILLACY...AND CAMERON COUNTIES...INCLUDING THE WATERS OF THE LAGUNA MADRE. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL... DAMAGING WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH SEVERE THUNDERSTORMS. IF TORNADOES DO IN FACT DEVELOP OR ARE SPOTTED...THEN A TORNADO WARNING WILL BE ISSUED. EMERGENCY MANAGERS AND SPOTTER SHOULD BE PREPARED FOR POSSIBLE ACTIVATION. RESIDENTS ACROSS DEEP SOUTH TEXAS SHOULD REMAIN ALERT AND BE READY TO QUICKLY ACT IF THREATENING WEATHER APPROACHES YOUR AREA. IF SEVERE WEATHER IMPACTS YOUR AREA...THEN MOVE TO AN INTERIOR ROOM. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS REGARDING THIS DEVELOPING WEATHER SITUATION. FOR THE LATEST WEATHER FORECASTS AND WARNINGS...VISIT OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/BRO VANSPEYBROECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
646 PM CDT SUN MAY 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 SE ZAPATA 26.84N 99.20W
05/29/2005 0.75 INCH ZAPATA TX FIRE DEPT/RESCUE
&&
KMVThe Corpus Christi radar (KCRP), 195 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452616, 5452617, 5452618, 5452619, 5452620, 5452621, 5452622, 5452623, 5452624.